Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
What testing has been done during this most recent episode?
Has his vet ultrasounded his abdomen?
Has he been xrayed or scoped?
Has there been any fecal tests checked?
Is the diarrhea only after you offer a new food stuff?
Does it continue as you feed the new food and only stop if you remove that food from his diet?
Does he currently still have discomfort despite the Tramadol?
How long has he been on the Vidalta?
A couple of weeks ago Bart had wht the vet called a snap test to determine if he had pancreatitis.
No ultrasound or x ray have been done for more than 12 months.
No fecal tests.
He had diarrhoea after I gave him raw beef which he hadn't had before, but has been unwell for several weeks before that, reduced appetite, lethargy etc.
It stops when I remove the new food.
The tramadol perks him up for a while, but the effects don't seem to last.
He started on 10mg per day apprrox 2 years ago, increased to 15mg about 9 months ago, the vet increased it to 20mg about5 weeks ago to see if it would make any difference, I think he was slightly over the normal limits.
Thank you Bridget,My apologies that I didn't catch your reply before I had to be away to see my own patients. Now based on Bart's history, we do have a few considerations. Now the diarrhea does sound to be diet induced and a lesser issue at the moment.Instead, the bigger worry is this chronic intermittent currently flaring up pancreatitis and that appetite decline it is inducing.Because if this wasn't an issue, then we'd not have these dietary sensitivity reactions. And while I appreciate you will have seen it settle in the past with pain relief like Tramadol (which suggests it was just inflammation before), to not see it do so now raises concerns that the underlying cause isn't just inflammation but instead something potentially more sinister. Since as the signs fail to respond to treatment we have to ask ourselves what other issues could be afoot that isn't resolving. Specifically, we'd have to think about pancreatic abscesses, tumors, and even necrotizing pancreatitis (where the pancreas cells start to die secondary to the inflammation). We'd also have the concern whether something is actually compressing the pancreas (ie an enlarged liver, a tumor associated with another abdominal organ or spread from one). As well, while less a concern if he has been on Vidalta for an extended period of time, we can also see the thyroid medications on rare occasions cause issue with the pancreas in this manner.With this in mind, if he has not had a ultrasound since this newest episode started, this would be the ideal place to start for helping Bart. This is a non-invasive way to be able to physically see his pancreas and determine if any of the above are present. Depending on the findings of this, you will be able to know if this is a bad case of inflammation (where stronger pain relief may need to be considered) or whether one of these issues is creating this now unrelenting pancreatic signs. Again the findings of a scan could steer your treatment course and guide you on how to help him.Further to all of this, supportive care is important here. You noted Tramadol, but if Bart isn't eating properly then it would be worth speaking to her vet regarding anti-nausea/vomiting treatment (since this is often a component with pancreatitis even if they are not actively vomiting). There are a range that could be considered and some are even available over the counter. These include Cimetidine/Tagamet (LINK), Famotidine/Pepcid (LINK), Omeprazole/Prilosec (More Info/Dose), or Ranitidine/Zantac (LINK).Further to this, if he needed something stronger, then your vet can dispense oral Metoclopramide (LINK) Ondansetron (More Info/Dose) or treat him with these (or Cerenia) by injection. So, if his appetite is currently on the decline, we would want to consider more then just pain relief and therefore also one of these options to make sure nausea isn't to blame for his poor appetite. As well, you may also want to consider speaking to his vet about the use of an appetite stimulant drug (ie Cyproheptadine, Mirtazapine/ Mertazipine, etc) to encourage him to eat better for you.
Finally, if we have a severe pancreatitis that is keeping Bart from eating and causing weight loss, then I do want to note that in cases like this we do sometimes need to consider the use of feeding tubes. Often the suggestion is always daunting but these can be very useful as a short term means of keeping the nutrition into them even if they are not eating like they should. Therefore, I do want to point out a good wee article on feeding tubes and the variety there are for you to read about HERE. Because if he is wasting away and you are really struggling while getting to the bottom of his wee mystery, this can be a way to address that and support him while you do so.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )